National Rheumatoid Arthritis Society

Methotrexate and sun sensitivity

I have been taking methotrexate at different doses for a couple of years now without too much problem apart from 24 hours of "uncomfortable" tummy. However after increasing the dose to 25mg I have had a few issues and now reduced to 15mg. Firstly I had a swollen and cracked toungue which made it very difficult to eat and medication did not cure. This lasted about 8 weeks after I decreased the dose. Same thing happened when I tried to increase the dose to 25mg a second time. I was also taking hydroxyquinoline but started to have difficulty focusing in the distance so stopped taking this altogether.

So now I am just taking 15mg methotrexate and about to start sulazaprin. All thorough this the RA has not changed much and I would consider myself 95% Ok with some swelling of the finger joints and restricted movement but not much else.

I also seem to have developed a sesitivity to sunlight and 10 minutes in even a hazy sun gives me a very red nose and face. Does anyone else experience this and have any suggestions?

Reply

Already a member? Log in

7 replies

    helixhelix
    helixhelix

    Hi Richard,
    Really great to read someone saying they're 95% ok - I need some positive role models! Esp someone on similar regime to me, as I'm 17.5mg MTX and hydroxychloroquine. And yes, I am sun sensitive now too - I come out in a bumpy rash straight away. I use SunSense, an Aussie sun cream that's factor 50 but unperfumed that I buy on internet. But if it's just your face a lot of moisturisers include sun block now. Not so sure about the ones aimed at male market, but just using a moisturiser with a sun block in it might do the trick & help look after your skin too! Do hope the sulfazaprin takes you from 95 to 100% ok. Polly

    Jeanym
    Jeanym

    Hi Richard

    As Polly has said - it's great to hear of someone who is 95% OK - long may it continue for you!

    As for the effects of the sun - yes, I'm the same. I've always used Boots no 7 50 factor sun cream, but I always wear a hat to sheild my face or else I end up looking like a boiled beetroot with bumps and lumps everywhere. I have a feeling it says on the MTX leaflet that it makes you more sensitive to the sun.

    Just a small point, but if you are on MTX in tablet form you could ask your rheummy if you could change to injections. I dfid this because of sickness and the side effects have been much less pronounced.

    Regards

    Jean

    RA-Fibro
    RA-Fibro

    Great to hear you are feeling so well Richard.

    I too suffer from sun sensitivity I use a daily moustiuriser with spf 30 in it and when directly in sun I use a total sun block.
    If you go to your local boots (or similar place) they will advise you off a male version off these mouisterers, I use them everyday as you never know when just a little sun sets mine off.

    Take care
    Julie

    mand
    mand

    Hi Richard, Lie the others I too am so happy your feeling so well.
    Methotrexate can make the skin very sensitive to the sun, everyone affected differently but a good sun screen is always recommended.
    The other drug you are about to start "sulazaprin" is that also known as sulphsalazine? if so then this can also make you skin sensitive, it did mine and I can out in a terrible hive like rash all over my body and I had to stop taking it.
    I mention this because of you already sensitive with the MTX, and to look out for that particular side effect from it too.

    Good luck
    Take care
    mand xx

    cathie
    cathie

    Yes I had this reaction really badly while on holiday off the west coast of Scotland. I protected myself with a hat, but had forgotten the sun glare from the sea even where there's no direct sunlight. Saw my excellent gp last week to ask if there's any desensitisation available and she's trying to find out. We agreed that changing mtx would not be a good idea as it's relatively stable. But I'm sure it's the medication that causes the sensitivity. I'll post more if I hear news on the desensitisation
    Best c

    Victoria-NRAS
    Victoria-NRAS Administrator

    Hi Richard

    We had a query on here about this last month as well. Hopefully the links I added to that post might be useful to you as well:

    Information on photosensitizing medications and foods etc. You will see that the list is extensive, so there will be very few people that haven't used something on this list!

    sun1.awardspace.com/Causes_...

    Helpful guidance on what to do if your medication is having this effect:

    www.ismp.org/newsletters/am...

    I hope the above links will be useful to you.

    Kind regards

    Victoria

    cherry2
    cherry2

    Hi Richard, glad you're doing well. I have had probs with sun sensitivity too- even in this country ! I now use at least factor 15 every day and carry some sun block with me at all times too as if the sun does show its face it makes mine feel like its on fire. Interesting you said about the hydroxychloraquine, ive been on it a year now and am starting to slowly reduce the dose as im on anti- tnf's but have noticed a change in my sight - must get on and book an eye test. Take care.

Reply

Already a member? Log in

Back to Top